A New Decade of ME Research: The 11th Invest in ME International ME Conference 2016
Mark Berry presents the first in a series of articles on the 11th Invest in ME International ME Conference in London ...
Discuss the article on the Forums.

Vitamin A Reaction

Discussion in 'General Treatment' started by Gary1001, Jan 31, 2016.

  1. Gary1001

    Gary1001

    Messages:
    92
    Likes:
    16
    NZ
    I decided to try supplementing Vit A after reading about its anti-viral proprieties. I take a multi which already contains 5000UI.

    I seem to be getting a strong reaction. I've taking an additional 25,00UI two days in a row and each time, about an hour later I have strong flu like symptoms and terrible inflammation which is quite surprising.

    I'm in two minds if this is a good thing or not. It might be an immune activation or an actual reaction.

    Anyone else experience something similar?
     
  2. Never Give Up

    Never Give Up Collecting improvements, until there's a cure.

    Messages:
    956
    Likes:
    3,949
    Vitamin A is fat soluble which means the unused portion does not just wash out, it gets stored in the fat in your body. This can become very dangerous.

    There have been cases of excessive amounts of vitamin A being stored behind the eyes, pressing on the brain causing erratic behavior, including one man who murdered someone before dropping dead. The vitamin A was found on autopsy.

    Your multivitamin already has far more than the USRDA.

    Here is what the NIH has to say about taking too much vitamin A:

    Health Risks from Excessive Vitamin A
    Because vitamin A is fat soluble, the body stores excess amounts, primarily in the liver, and these levels can accumulate. Although excess preformed vitamin A can have significant toxicity (known as hypervitaminosis A), large amounts of beta-carotene and other provitamin A carotenoids are not associated with major adverse effects [35]. The manifestations of hypervitaminosis A depend on the size and rapidity of the excess intake. The symptoms of hypervitaminosis A following sudden, massive intakes of vitamin A, as with Arctic explorers who ate polar bear liver, are acute [36]. Chronic intakes of excess vitamin A lead to increased intracranial pressure (pseudotumor cerebri), dizziness, nausea, headaches, skin irritation, pain in joints and bones, coma, and even death [2,4,5]. Although hypervitaminosis A can be due to excessive dietary intakes, the condition is usually a result of consuming too much preformed vitamin A from supplements or therapeutic retinoids [3,5]. When people consume too much vitamin A, their tissue levels take a long time to fall after they discontinue their intake, and the resulting liver damage is not always reversible.

    Observational studies have suggested an association between high intakes of preformed vitamin A (more than 1,500 mcg daily—only slightly higher than the RDA), reduced bone mineral density, and increased fracture risk [1,4,37]. However, the results of studies on this risk have been mixed, so the safe retinol intake level for this association is unknown.

    Total intakes of preformed vitamin A that exceed the UL and some synthetic retinoids used as topical therapies (such as isotretinoin and etretinate) can cause congenital birth defects [2-4]. These birth defects can include malformations of the eye, skull, lungs, and heart [4]. Women who might be pregnant should not take high doses of vitamin A supplements [2].

    Unlike preformed vitamin A, beta-carotene is not known to be teratogenic or lead to reproductive toxicity [1]. And even large supplemental doses (20–30 mg/day) of beta-carotene or diets with high levels of carotenoid-rich food for long periods are not associated with toxicity. The most significant effect of long-term, excess beta-carotene is carotenodermia, a harmless condition in which the skin becomes yellow-orange [1,22]. This condition can be reversed by discontinuing beta-carotene ingestion.

    Supplementation with beta-carotene, with or without retinyl palmitate, for 5–8 years has been associated with an increased risk of lung cancer and cardiovascular disease in current and former male and female smokers and in male current and former smokers occupationally exposed to asbestos [24,38]. In the ATBC study, beta-carotene supplements (20 mg daily) were also associated with increased mortality, mainly due to lung cancer and ischemic heart disease [24]. The CARET study ended early, after the investigators found that daily beta-carotene (30 mg) and retinyl palmitate (25,000 IU) supplements increased the risk of lung cancer and cardiovascular disease mortality [38].
     
    helen1 likes this.
  3. Gary1001

    Gary1001

    Messages:
    92
    Likes:
    16
    NZ
    Thanks for the reply. That's a miss print. The multi only has 500IU, not 5000IU.

    While vitamin A toxicity is a risk (as is any supplement), this amount would be extremely unlikely. For example 68g of cooked Liver has over 20,000IU. Also, just because it is fat soluble doesn't make it harmful.

    Vitamin A has been studied as a treatment for many conditions, including cancers,cataracts, and HIV and is know to simulate the immune system as well we play a role in sleep regulation (http://www.ncbi.nlm.nih.gov/pubmed/18319539).

    Yes, its a risk as is any treatment but we need to try something.
     
  4. Gary1001

    Gary1001

    Messages:
    92
    Likes:
    16
    NZ
    Has anyone treated a Vitamin A deficiency? I should have mentioned I had severe malabsorption for 2 years due a gastro infection losing 25kgs and becoming very underweight.

    Given I'm having such a strong reaction makes me think I maybe deficient.
     

See more popular forum discussions.

Share This Page